Title

A case of isolated acquired factor VIII inhibitor.

Document Type

Conference Proceeding

Publication Date

2017

Publication Title

J Gen Intern Med

Abstract

Diagnose and manage the presence of factor VIII inhibitor. CASE: We present the case of a 76-year-old lady with a history of breast cancer post mastectomy who was transferred to our Intensive Care Unit (ICU) for acute blood loss anemia. The patient had initially presented 3 weeks prior to an outside hospital (OSH) after a fall with a hemoglobin of 4.7 g/dL (from 11.7 g/dL), PTT at 73, creatinine at 3.8 mg/dL, and BUN at 55 mg/dL. CT demonstrated a large intramuscular hematoma anterior to the right femur and a retroperitoneal hematoma. She was given several units of blood, and hemoglobin remained stable. Femoral dialysis catheter placement was then attempted due to worsening renal function with resultant profuse bleeding. Given her persistent bleeding of unknown etiology, she was transferred for escalation of care. On arrival to the ICU, the patient required suturing of the femoral site. Workup of her elevated PPT was initiated. Monoclonal protein evaluation, cardiolipin antibodies, beta 2 glycoprotein were all within normal limits. ANA was mildly positive. Her Factor VIII levels were <1% with elevated inhibitor level. Mixing study was consistent with presence of an inhibitor. She was believed to have acquired factor VIII inhibitor. CT was done to rule out an associated malignancy and was negative. She was given 4 days of high dose decadron, followed by daily cyclophosphamide and prednisone, as well as intermittent doses of Novoseven (factor VII), Obizur (factor VIII), and later Feiba (longer acting factor VII). She did not require further doses as her hemoglobin remained stable with resolution of bleeding. She was discharged on low dose oral prednisone maintenance therapy. IMPACT: Our case highlights the importance of consideration of other etiologies for coagulopathy, especially in patients with no known coagulopathic disorders. Though factor VIII inhibitor is uncommon, it could be an aqcuired disorder in adults with otherwise unexplained elevation in PTT. DISCUSSION: Acquired Factor VIII inhibitor is a rare disorder that may present with severe bleeding episodes that may be life-threatening, with mortality rates up to 22%. The most commonly associated illnesses reported in the literature include autoimmune disorders and malignancy/pre-malignant states. Diagnosis is made both clinically and based on laboratory evaluation; an isolated prolonged PTT (normal PT and platelets), and a mixing study consistent with the presence of an inhibitor, in the absence of heparin contamination and lupus anticoagulant. Factor VIII activity should be measured, and the strength of inhibitor quantified. Acute bleeding episodes with low-titer inhibitors can be treated using human factor VIII concentrates, whereas factor VIII bypassing agents (prothrombin complex concentrates or recombinant activated factor VII) are effective in the presence of high-titer inhibitors. The first-line treatment for the eradication of factor VIII autoantibodies is a combination of steroids and cyclophosphamide.

Volume

32

Issue

2

First Page

S394

Last Page

S395

This document is currently not available here.

Share

COinS